Kansas, 2024

Hail and Damaging Wind in Kansas, August 16, 2024

August 16, 2024 · NWS GLD · 2 events in 2 counties and zones

Thunderstorms developed before sunrise and produced a 58 mph wind gust at Goodland and penny size hail in Rawlins County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed before sunrise and produced a 58 mph wind gust at Goodland and penny size hail in Rawlins County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 16, 1:31 AM MST, 2 hours 15 minutes earlier. Its key messages:

  • Low chance for severe weather this morning and afternoon.
  • Drier and warmer going into the weekend.
  • Some uncertainty with next week's pattern, but currently could favor above average temperatures to begin the week.
Area forecast discussion, Aug 16, 1:31 AM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
231 AM MDT Fri Aug 16 2024

.KEY MESSAGES...

- Low chance for severe weather this morning and afternoon.

- Drier and warmer going into the weekend.

- Some uncertainty with next week's pattern, but currently could
  favor above average temperatures to begin the week.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 205 AM MDT Fri Aug 16 2024

For the short term period, the main focus is on the severe weather
threat today. While severe weather chances are low overall, they may
be a bit more impactful with chances during the morning hours and a
chance for significant severe weather this afternoon. Otherwise,
benign conditions are forecast for the rest of the period.

Current observations show an upper ridge beginning to amplify over
the Western Rockies while mid-level moisture moves over the area
from the northwest flow. Guidance is suggesting that a 700mb
shortwave is currently moving towards the area from the west. With
the ongoing showers and storms, this seems likely and will help
continue to generate showers and storms through the morning hours.
Most storms will be sub-severe, especially through sunrise with
current MUCAPE below 500 J/KG and lapse rates generally 7 C/KM
or less. Around and after sunrise, MUCAPE could increase to 1000
J/KG with effective shear around 45 kts, allowing a small
chance for a stronger storm to develop. If it holds together
long enough, hail around 1 to 1.5 inches would be possible. As
the storms move on, they will be in an environment with DCAPE
greater than 1000 J/KG, downshear vectors around 50kts and upper
cloud level winds around 50 kts. This could allow for a couple
gusts to 60-65 mph, especially if storms ride along an outflow.

Once the morning storms move on and dissipate (as the 700mb wave
dissipates), skies should clear and temperatures warm into the low
90's with 850mb temps in the upper 20's C. Winds should remain
relatively light around 10 mph or less with a broad pressure
gradient, though the direction may vary at times as lower pressure
tries to form in Eastern Colorado.

This afternoon, there's an 85% chance that skies remain clear and
winds just slowly lower through the evening. However, if
temperatures become warm enough and the cap erodes, a supercell
(maybe two) could develop near the CO border near a weak surface
convergence zone. If the supercell does develop, significant severe
weather would be possible with MUCAPE around or greater than 2000
J/KG, 50-55 kts of effective shear, downshear vectors around 60kts
and upper storm winds around 70kts. Currently messaging hail up to
2.5 inches (mid level lapse rates are forecast to be around 7 C/KM)
and wind gusts up to 75 mph. The storm would move southeast through
the area through the late afternoon hours.

This evening and into tonight, skies are forecast to be clear and
winds lighten as the upper ridge axis continues to move closer to
the area. Lows are forecast to drop to around 60.

Tomorrow, sunny skies and warm temperatures in the low to mid 90's
are forecast with the ridge axis moving more over the Eastern
Rockies and relatively dry air forecast to be over the area. There's
still a 10% chance for a shortwave to move through and produce some
showers near the Tri-State border, but the weak forcing, broad
subsidence, and lack of moisture really keep the chances low.
Tomorrow evening and night, the low level flow is forecast to be
from the southeast which will bring moisture to the area, but likely
too late to produce storms with no forcing over the area. The
moisture increase should keep lows a bit warmer in the mid 60's.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 230 AM MDT Fri Aug 16 2024

The main upper feature will be an upper ridge extending from the
Four Corners northeast into the central Plains. Due to the
orientation of the ridge, there will be near daily chances for
showers and thunderstorms which will be moving along the western
periphery of the ridge. Chances will be confined to mainly
Colorado in the afternoon where they will develop, then the
rest of the area during the evening hours, with better chances
weighted in the west. Instability appears to be fairly limited
through the period, but deep layer shear will be 30-40 kts each
day, suggesting at least the occasional marginal or slight risk
for severe storms. Temperatures will be above normal through
the period, generally in the 90s for highs and 60s for lows,
though an occasional day of triple digit heat will be possible,
especially south of Interstate 70.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 1025 PM MDT Thu Aug 15 2024

VFR conditions at both KGLD and KMCK are expected to persist
through the period. There is a chance for some showers and
storms to move through the region tonight, hence the VCTS and
TEMPO groups with showers. Coverage looks to be pretty spotty
if any storms are able to form. KMCK has the better chance at
seeing the storms impact their site, but both sites could see
some showers or storms. If a storm moves over a site,
visibilities would likely drop, but ceilings will likely remain
high. The storms will linger into the mid to late morning
tomorrow, but then clear skies are expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...KAK
LONG TERM...024
AVIATION...CA
Hazardous weather outlook, Aug 16, 12:15 AM MST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
115 AM MDT Fri Aug 16 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170715-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
115 AM MDT Fri Aug 16 2024 /215 AM CDT Fri Aug 16 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

This morning, a severe storm or two is possible. If a storm becomes
severe this morning, it could produce wind gusts up to 65 mph and
hail up to 1.5 inches.

This afternoon, there is a low chance for a supercell to develop in
Northwest Kansas. If it does develop, it could produce hail up to 2.5
inches and wind gusts up to 75 mph.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please send in any reports of severe weather today.

In the hours before

Special weather statement, Aug 16, 3:46 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
446 AM MDT Fri Aug 16 2024

KSZ013-014-161115-
Thomas KS-Sherman KS-
446 AM MDT Fri Aug 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN THOMAS AND EASTERN
SHERMAN COUNTIES THROUGH 515 AM MDT/615 AM CDT/...

At 445 AM MDT/545 AM CDT/, a strong thunderstorm 4 miles east of
Goodland, moving east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Goodland airport measured a 50 mph wind gust at 4:43 AM.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Brewster around 600 AM CDT.

This includes Interstate 70 in Kansas between mile markers 15 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3925 10183 3954 10162 3943 10111 3913 10127
      3913 10134
TIME...MOT...LOC 1045Z 288DEG 46KT 3937 10162

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KAK

The radar

The Goodland radar (KGLD), 0 km away, was scanning. The volume nearest the first event began at 10:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
August 16, 3:46 AM MST
Where
Sherman County, Goodland Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.370, -101.700

KGLD at the Goodland Airport reported the wind gust.

Hail, Rawlins

When
August 16, 6:08 AM CST
Where
Rawlins County, 0.39 mi ENE of Mc Donald
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.782, -101.363

Trained spotter reported pea to penny size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202137, 1202140.